ANXIETY
COMMUNITY
Tapering off prozac having major side effects
Avatar_n_tn
by MixieIsGettingBetter, Mar 16, 2007
I have been on 20mg of prozac scince may of 2006. 5 weeks ago I decided to taper off taking 20mg and 10mg on alternating days. I was fine until about 3 days ago. now I have uncontrollable crying, a creepy crawling sensation and find my self having a lump in throat and having trouble breathing. I saw a hollistic doctor and he said it is withdrawl symptoms. i was under the impression that prozac isnt that bad especially at such a low dosage. can anyone tell me how long this will last. I want it to get better but it is like i am obbessing about it and it is making it worse. PLEASE HELP
Related Discussions
Member Comments (39)
193245_tn?1189993322
by debaser23, Mar 16, 2007
Hm.  The way I understand it, Prozac and other SSRIs do not have dependency or addiction issues, and wouldn't technically cause withdrawal.

You may want to talk to your doctor about this.  You could be coming off it too quickly or something.  Good luck and let us know what you find out.  It may help somebody in the future.
Avatar_f_tn
by Jenny Wren, Mar 16, 2007
I had these same symptoms, and more while taking it and while coming off of it, the withdrawal symptoms lasted for about 1 1/2 months.  I too was taking 20 mg also.  Jen
Avatar_n_tn
by MixieIsGettingBetter, Mar 16, 2007
so if i just stick with it eventully the symptoms will go away? i am having a hard time and thinking about starting again becuase when i am om it i have no side effects
Avatar_n_tn
by Jessl, Mar 17, 2007
SSRIs do have major dependancy issues. I know because I went off Cipramil cold turkey under the instruction of a doctor (who obviously knew nothing). I experianced MAJOR withdrawal symptoms, so dizzy I couldn't walk around, manic episodes of wanting to kill myself at night, depression.

I think you probably came down to quickly, your suppose to go down by maybe a quarter of a tablet each week. Its slow but it turns out better. Everybodys tolerance to withdrawal is different, I dont tolerate it well at all, and you dont sound so good either. I suggest a slow taper, maybe a different doctor for a second oppinion as to what to do.

best of luck
jessl
Avatar_n_tn
by imcrazy2, Mar 17, 2007
Actually, I am pretty familiar with this, and you are tapering much slower than most people do.....and correctly, I might add.  Prozac has the longest half-life of any of the SSRI's, so it takes the longes to clear your system.  It stays in the bloodstream, and the levels come down very slowly.  Taking a 10 every other day shouldn't be much different than taking, say 15 every day (although, obviously, they don'd make 5's or 15's, so your doc did the next best thing.  Usually, people dont experience the trouble coming off prozac, like they do paxil, effexor, and some of the others.  The timeline, though of 5 weeks since you lowered your dose sounds like it is definitely related....4-6 weeks is when the blood levels would level out.  May I ask why you are stopping the drug?  Some people, like me, need them for life, and will have a recurrance of symptoms if they try to stop.  You might be experiencing a recurrance of anxiety, due to not being on a high enough dose.  If you are adament about going off the prozac, the only options besides switching to another SSRI/SNRI are: Benzos (ativan, xanax, etc to help the anxiety until you get over the hump), therapy, proper diet & exercise (can't stress the importance of the exercise enough--helps tremendously), and determination.  
Most importantly, don't stop the medicine for the wrong reasons.  If you need it, there is no shame in taking it.
PS Stick with your doctor, and let him know how you are feeling....as you can see from previous posts, many doctors are ignorant about SSRI withdrawls, and proper tapering.  It sounds like your doc is hyper-vigilant---definitely NOT a bad thing!!
193245_tn?1189993322
by debaser23, Mar 17, 2007
Well, I wasn't clear when I wrote.  It's not addictive like heroin or hydrocodone or whatever, and so you're not having withdrawal in the strict sense of the word.  I remember this from talking to my doctor years ago.

That doesn't mean there won't be adverse effects if you stop.  Lots of pills are like that.  I'm tapering off Prevacid right now, and supposedly that's one you can just stop cold.  Well, you can't.  Or at least I can't.

But it won't be like someone trying to kick a narcotic addiction where your immune system goes crazy and all that.

I'm not sure you're tapering correctly.  One day you're taking a full dose, the next day half a dose, and then the next day you're back to a full dose.  I don't know how it's supposed to be done, but you shouldn't be taking anyone's advice about it unless they're a doctor.  Typically, tapering is done by reducing the dose slowly over a period of weeks.
Avatar_n_tn
by MixieIsGettingBetter, Mar 19, 2007
Friday I started taking my 20 of prozac again only...i am still crying about once a day...and i have terrible dieriahha.. but i am actually not as anxious anymore...i think right now it is best for me to just stay on the prozac. i think i felt ashamed of it and there were other factors(i want a baby someday and not being on prozac is a must) but if i need it well then i will take it....i will keep everyone updated
Avatar_n_tn
by SayByeByeToPanic, May 30, 2008
Hi,,, I could almost hear and feel what you were going through when I was reading your comments on getting back on the prozac.  I know, it is like a sigh of relief when you actually start feeling better.  The interim stinks.  Take it from me, I am taking over 150 mg. of prozac and am planning this summer to begin to taper off.  With respect to getting pregnant, listen, I have had awful anxiety for over 10 years.  I can tell you that there is hope.  I wanted to get pregnant again and this amazing pharmacologist held my hand throughout my pregnancy,  You can actually take ZOLOFT while you are pregnant.  Look into it....Have and baby and begin your life!
Good luck!
Avatar_n_tn
by cavemandon, Nov 26, 2008
I was told to start on 20mg around 18 months ago and did not benifit in the slightest , I saw my doctor after 9 months and he up'd me to 40 mg, still I was having bouts of depression and he put me onto 60 mg and reffered me to anger managemaent, my depression always rears it's ugly head in this manner , the vicious circle thing, you know what I mean , feeling down frustated and then the smallest thing fires me up, i had a spell in hospital with a leg fracture, quite nasty two lots of surgery and ended up wih pul emb's, mix up with the hozy and my surgery had to go thursday till monday without prozac, i turned into an absolute nut by sunday , paranoid angry aggressive real real nasty, i did not know i could be affected in this way by just missing a couple of days without prozac, as anyone else experienced this ,,  Dominic